Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support

Selecting the Maximum of a Sequence with Imperfect Information

E. G. Enns
Journal of the American Statistical Association
Vol. 70, No. 351 (Sep., 1975), pp. 640-643
DOI: 10.2307/2285947
Stable URL: http://www.jstor.org/stable/2285947
Page Count: 4
  • Download ($14.00)
  • Cite this Item
If you need an accessible version of this item please contact JSTOR User Support
Selecting the Maximum of a Sequence with Imperfect Information
Preview not available

Abstract

N independent and identically distributed random variables are sampled sequentially from a known continuous distribution. The information obtained is whether the sampled random variable is greater or less than some level specified by the sampler. The optimal strategy for maximizing the probability of selecting the largest member of the sequence is obtained and tabulated for N ≤ 25. When following the optimal strategy, the expected value of the number sampled is shown to equal N times the probability that the maximum is attained. This remains true for a reduced set of decision levels, provided the reduced set of levels are optimal.

Page Thumbnails

  • Thumbnail: Page 
640
    640
  • Thumbnail: Page 
641
    641
  • Thumbnail: Page 
642
    642
  • Thumbnail: Page 
643
    643